So to what’s now been named the yeuch. Not a feeling of being really unwell, but rather an intermittent feeling of maybe feeling a bit not right, that gently builds to something more; a lethargy and nausea. Sometimes verging on the almost-but-not-quite sick before subsiding like boiling milk as you whip it off the gas ring. My head aches on the right and down the right side of my neck again in that carapace point. I have a burning ear, and nerve pain along my right cheekbone; that was one of the things I’d noticed as Hunt grew in my head, it’s a branch of the trigeminal nerve, and I guess the pain has to do with pressure on it.
The yeuch has assumed a pattern now; I wake feeling more or less okay, then the headache builds with the nausea. I take my meds and have toast early, and that calms it down. Then after I have muesli later, it begins to build a bit, before easing. I take the Temozolomide and feel ok. By lunchtime, I’ll be ready for a meal, and I eat quite happily. Then at about 3.30 – 4, the yeuch returns with a vengeance. I feel I need some food with it, and nibbling an oatcake will help a bit for about ten minutes, but then it gets worse. Sipping water doesn’t help much either. I sip Pukka Three Ginger Tea, and that’s helpful as long as I let it cool down first – hot is bad. I can’t eat till about 8pm, at which point the yeuch dissipates.
I saw Dr Sarah, my oncologist yesterday. My blood counts are good, and she’s arranged for the nebulised antibiotic for me probably in the next couple of weeks, because of my allergy to one of the constituents of Septrin which I should be taking. We discussed the timing of the meds, which is fine. So Sarah is prescribing a different anti-emetic for me to take at night. It’s one of the antipsychotic drugs that, taken in small doses, have an effect on a range of the various vomiting receptors in the body and so also work as anti-emetics. They tend to cause drowsiness also, but at night that won’t matter. So I get that today, and will try it tonight.I’m hugely releived she didn’t suggest upping the steroids, although she has said there’s no chance of reducing them again for the duration which I knew.
I’ve been in touch with a man who’s literally 3 days ahead of me on his treatment for a GBM4, and who is the friend of a friend. I shall call him A; he’s happy for me to discuss what happened to him here in the hope that others can benefit from his experiences. We’ve been comparing notes by email, and were both doing pretty well initially. It was especially helpful to chat to him over the mask stage since both of us had similar fears, and managed to get through; he was able to have eye holes cut from his mask which made all the difference for him. Thinking back, the claustrophobia for me was largely a manifestation of all those deeper fears, the thought of having that radiation boring into my brain. The worry that it might miss the target. The tumour, the chemicals, the feeling of swallowing poison when I try so hard to avoid it the rest of the time, alcohol and clotted cream excepted.
Both A and I were struck with the effects of the radiotherapy at the same stage of treatment last week.
The difference was that I took matters into my own hands and upped my dexamethasone dose over last weekend. The effects are as I understand, caused by swelling in the brain from the radiotherapy. The problem is, that there’s that fear there, a deep fear, that something’s growing back. The not knowing what’s in your brain. The knowledge that the alien exists in some form, whether that’s the remains of the original tumour, or the cancer cells blossoming around it. The wondering whether the radiotherapy is killing them, or has it missed some? Are they growing anyway? Then there’s the chemotherapy; the metallic poison that I can taste and feel like a hand around my throat, like a victim in an Agatha Christie novel.
I’m a paramedic, I have enough knowledge to be able to consider the signs and symptoms and to work out what’s most likely to be going on. I have a professional understanding of pharmacology and pharmacokinetics, which is sufficient to be able to research drugs and understand how they work and what effects and side effects they might have. That certainly doesn’t make me an expert, but it gives me insight and some control.
There’s a big but though; I’m also a patient. I’ve already had a significant scare when my vision went blurred in the early days before surgery. It took me an hour to be clear-headed enough to work through some of the reasoning for differential diagnoses, and then a couple more days and a chat with the GP to get everything clear and to be happy. That was fear (exacerbated by being unable to see enough to read up on the problem). And of course I’m being subjective always, and with an emotional response.
Back to A; his neurological signs and symptoms from pre-surgery returned with a vengeance. He twice lost his speech for a period. He lost strength and sensation the limbs on one side. He was terrified. He took to resting as the only way to calm things. He told me how afraid he was, how afraid that this is how it will feel to move towards death. That’s my fear too, but I haven’t had the severity of A’s signs and symptoms. The knowledge that it’s your brain and your mind being destroyed by this cancer is a horrible one.
I asked A about his steroid dose and explained I’d upped mine. He didn’t respond to that part of my email, but talked more about feeling a bit better with more rest. I tried to reassure him that there are experts there who are able to manage the worst of our nightmares. I didn’t pursue the steroid question as I felt I was interfering, and I was sure it would have been addressed. Then yesterday, A more or less collapsed in the hospital and saw a consultant who immediately upped his steroid dose, which was low. So somehow, A, who has no medical knowledge, had been suffering all these dreadful signs and symptoms caused by swelling in his brain from radiotherapy treatment, yet nothing had been done for him. I don’t know the precise circumstances. I do know that even if you’re literate and have all the leaflets and booklets, and you have the phone numbers to call, you don’t necessarily think or act in the way that those who’ve provided that information think you will. That’s because you, and those who are close to you, are terrified.
A was having treatment five days a week, and yet nobody chased up the problems he was having, most of which would have been obvious to anyone who’d seen him on a regular basis for a couple of weeks. He didn’t know that the steroid dose could be raised. He didn’t understand what was happening to him. At Derriford, I hope that would never happen. My radiographers ask each time I see them how I am, and what problems I have. They refer to my oncologist. That’s how it should be. Some patients might of course not say what’s going on, through fear, or other problems, or not wanting to bother people (I once attended an elderly woman with a fractured neck of femur and fractured wrist who’d laid on the floor since 1am, before pressing her alarm at 8am, because she didn’t want to disturb either her neighbour who was her key holder, or the paramedics).
But you get to know your radiographers and I’ve come to look forward to our daily chats, and bits of banter. They are happy to show me things too when I ask, to explain the machines and the lining up. I watch them with other patients; one in particular clearly has significant neurological deficits and gets lost in the corridor. I see them come to find him, take his arm and chat. They’d notice if something unusual were going on.
I’m hoping to go on a longish walk and swim on Sunday, very slowly. I don’t know if it’ll be possible – everything hinges on the new anti-emetic. I’m two weeks in, a significant chunk. So an amble up the Dart would give me a huge extra boost. Here’s hoping.